Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 17, NWS Charleston, WV

May 28, 2021Braxton County, Clay County, West Virginia

NWS Charleston, WV issued this areal flood warning at May 28, 2021, 4:01 PM EDT for Braxton County, Clay County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 4:01 PM EDT (20:01 UTC)
Expired
May 28, 2021, 6:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Braxton County, WV, Clay County, WV

The radar

The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

474 
WGUS41 KRLX 282001
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
401 PM EDT Fri May 28 2021

WVC007-015-282300-
/O.NEW.KRLX.FA.W.0017.210528T2001Z-210528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Clay WV-
401 PM EDT Fri May 28 2021

The National Weather Service in Charleston has issued a

* Flood Warning for Urban area and small stream in...
  South Central Braxton County in north central West Virginia...
  Central Clay County in north central West Virginia...

* Until 700 PM EDT.

* At 401 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to heavy showers. Minor flooding is already 
  occurring in the warned area.

* Some locations that will experience flooding include...
  Clay, Harrison, Bickmore, Widen, Strange Creek, Indore and Bentree.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3827 8122 3833 8124 3845 8115 3851 8104
      3854 8092 3856 8092 3856 8091 3862 8084
      3862 8077 3856 8078 3851 8089 3849 8084
      3847 8083 3846 8085 3841 8092 3839 8097
      3832 8112 3829 8118 3828 8120

$$

ARJ
1 follow-up statement
900 
WGUS81 KRLX 282245
FLSRLX

Flood Statement
National Weather Service Charleston WV
645 PM EDT Fri May 28 2021

WVC007-015-282255-
/O.CAN.KRLX.FA.W.0017.000000T0000Z-210528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Clay WV-
645 PM EDT Fri May 28 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING IS CANCELLED FOR 
SOUTH CENTRAL BRAXTON AND CENTRAL CLAY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3827 8122 3833 8124 3845 8115 3851 8104
      3854 8092 3856 8092 3856 8091 3862 8084
      3862 8077 3856 8078 3851 8089 3849 8084
      3847 8083 3841 8092

$$

ARJ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at May 28, 2:22 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 28, 2:22 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
222 PM EDT Fri May 28 2021

.SYNOPSIS...
Approaching system brings showers and storms through tonight.
Dreary weekend with plentiful low level moisture in place. High
pressure brings pleasant weather for Memorial Day.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 200 PM Friday...

Ample low-topped convection has largely tamped down any
generation of surface based instability via limited surface
heating with rather poor mid-level lapse rates between 5.5 to
6C/km. As a result, any severe risk is looking rather limited,
although still not out of the question, especially across our
less cloudy eastern counties. The larger threat is increasingly
looking like some isolated high water issues with training
convection with deep warm cloud depths and precipitable water
values 1.5 to 1.9 inches supporting precipitation rates 1 to 2
inches per hour in any stronger cells. Recent dry conditions will
somewhat mitigate these hydro concerns as well, but could
certainly see some issues in more built up or flashier areas
given training convection.

Saturday is looking rather dreary as the upper low/trough lingers
overhead with northern stream jet support sailing into the Upper
Great Lakes as it fails to make the turn. For us, this means a
rather shallow and moist airmass in place beneath weak background
ascent likely yielding some fog/stratus/drizzle Saturday morning.
Drizzle may transition into some very low topped instability showers
by Saturday afternoon if enough insolation can make it through the
low overcast deck, but in either case any accumulations will be very
limited. Guidance continues to be rather adamant we don't make it
out of the upper 50s/lower 60s on Saturday with substantial cloud
cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Friday...

Dreary conditions continue Sunday morning with low clouds and
patchy fog as the upper trough lingers overhead. Should begin to
see some improvement with a few breaks to Sun across our western
counties.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 200 PM Friday...

Upper level ridging builds briefly Sunday night into Monday and this
will yield a dry and pleasant Memorial Day with little risk of
measurable precipitation. Temperatures will be on the rebound, but
still cooler than observed recently with daytime highs Monday in the
middle to upper 70s across the lower elevations and in the 60s in
the mountains.

A more active weather pattern looks to resume toward the middle of
the week as deep southwesterly flow out of the Gulf establishes
itself amid a persistent upper level trough anchored across the
middle of the country. Ensemble guidance differs in the minutiae,
but agreement on this general trend is quite good for this far out.
This pattern would largely prevent advection of significant mid-
level lapse rates sourced out of the Southern High Plains or
Northern Mexico reaching the Middle Ohio Valley with substantial
upstream overturning likely. Forcing for ascent will likely be
provided by shortwaves embedded in the broader trough, and later in
the period, mass convergence at the nose of a H850 jet. Despite the
aforementioned poor mid-level lapse rates, filtered sunshine should
yield at least some afternoon instability each day with surface
temperatures in the lower 80s and dew points in the upper 50s and
have included a mention of thunder each afternoon. This
precipitation, coupled with what falls today should help to put a
dent in the rainfall deficit from recent dry conditions.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

Numerous showers and thunderstorms continue across a bulk of the
region this afternoon and evening. These will be highly
efficient rainfall producers with visibilities underneath the
stronger cores dipping to 1SM or worse at times. Individual
cells will quickly move off, however, training storms could
yield a more extended period of poor visibility, especially near
HTS/CRW where training looks more likely.

Showers and storms come to an conclusion overnight with eventual
cold frontal passage. Will likely see widespread IFR stratus
this evening and into tomorrow morning, with at least some
fog/mist/drizzle, especially in the river valleys. Ceilings
will struggle to improve above 1000 ft Saturday with low level
moisture locked in beneath an inversion.

Winds mainly westerly/southwester 8-12KTs with some occasional
higher gusts through this afternoon, turning northerly around
10KT with cold frontal passage overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Visibility in convection will be highly
variable. Deterioration to IFR ceilings may vary by several
hours this evening. Patchy dense fog possible this evening in
the wake of any heavier showers.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    L    H    H    H    L    L    L    L    M    M    M
HTS CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    H
BKW CONSISTENCY  M    H    M    M    M    H    H    L    M    M    M    M
EKN CONSISTENCY  M    H    M    M    M    M    L    L    H    H    H    H
PKB CONSISTENCY  M    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    L    L    M    M    M    M    M

AFTER 18Z SATURDAY...
IFR likely in stratus, showers and drizzle overnight Saturday
into Sunday morning, though there will likely be breaks during
the midday and afternoon hours on Saturday, as visibility
improves and ceilings lift above 1000 feet.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JP
AVIATION...JP
Hazardous weather outlook, May 28, 12:43 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1243 PM EDT Fri May 28 2021

KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039-
040-515>526-291645-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1243 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected today, as a strong storm
system affects the area. A Marginal Risk of severe weather exists
into this evening, with locally damaging wind gusts as the primary
severe weather threat. A Marginal Risk of severe weather indicates
that isolated severe storms may occur.

A Marginal Risk of excessive rainfall also exists for today and
tonight, which indicates isolated flooding may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-
291645-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-Taylor-
1243 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

A Marginal Risk of excessive rainfall also exists for today and
tonight, which indicates isolated flooding may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 28, 3:17 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Fri May 28 2021

WVZ025-026-515-281945-
Northwest Raleigh-Boone-Logan-
317 PM EDT Fri May 28 2021

...A STRONG SHOWER WILL AFFECT NORTHWESTERN RALEIGH...EASTERN LOGAN
AND SOUTHEASTERN BOONE COUNTIES...

At 315 PM EDT, a shower was located over Bald Knob, or 17 miles
southeast of Madison, moving east at 25 mph. Doppler radar shows
weak rotation with this shower.

Winds in excess of 50 mph are possible with this shower.

Locations impacted include...
Wharton, Bald Knob, Naoma, Dorothy, Stickney and Arnett.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3778 8145 3778 8149 3779 8149 3779 8153
      3778 8155 3779 8170 3789 8173 3796 8143
      3777 8136
TIME...MOT...LOC 1915Z 259DEG 23KT 3785 8163

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:17 PM EDTSpecial Weather StatementRLXBoone28 min
May 28, 4:15 PM EDTSpecial Weather StatementRLXKanawha45 min

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.